Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Aberdeen, SD

May 26, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2016, 8:12 PM CDT for 4 counties in South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 8:12 PM CDT (01:12 UTC)
Expired
May 26, 2016, 8:45 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:20 PM CDTHAIL 17 Wnw Mansfield, SDWIND GUST ESTIMATED BETWEEN 40-50 MPH
May 26, 8:30 PM CDTHAIL 17 Nw Mansfield, SDTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS53 KABR 270112
SVRABR
SDC013-045-049-115-270145-
/O.NEW.KABR.SV.W.0016.160527T0112Z-160527T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH
  SCATTERWOOD LAKE...OR 20 MILES SOUTHEAST OF IPSWICH...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MANSFIELD AROUND 825 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4522 9846 4511 9872 4518 9882 4524 9889
      4541 9873
TIME...MOT...LOC 0111Z 227DEG 23KT 4523 9873 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:33 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 26, 6:33 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT THU MAY 26 2016

.UPDATE...
Issued at 627 PM CDT THU MAY 26 2016

CAM solutions differ greatly and are inconsistent with current
ground truth which shows no showers over the CWA. Due to low
confidence in precip evolution tonight confined any pop
adjustments to the next few hours only. Removed most of the pops
for the next couple of hours as drier lower levels are causing any
showers to dissipate.

&&

.SHORT TERM...(This Evening through Friday) Issued at 308 PM CDT
THU MAY 26 2016

Forecast challenges revolve mainly around precipitation chances
tonight and Friday.

Currently, under a partly cloudy sky, temperatures are warming
through the 70s on variable winds. And, heating of the day showers
and weak thunderstorms /mlcape=250-500j/kg, effbulksh=<20kts/ are
noted developing on radar across portions of north central and
northwest South Dakota.

With loss of daytime heating, any shower or thunderstorm activity
persisting into early evening will dissipate, leaving much of the
tonight period dry. That being said, another area of low pressure
presently over the four corners region will lift north-northeast
toward this area by morning on Friday, bringing precipitation
chances with it for areas mainly east of the Missouri River valley.
Plenty of cloud cover Friday suggests limited heating/instability
will be around, and that should act to keep the lid on any severe
convective potential...despite the half-way decent deep layer shear
/30 to 40kts/ that is expected to be in place over the James River
valley region eastward Friday afternoon.

As far as temperatures go, expecting low temperatures tonight to dip
into the 40s and 50s while high temperatures Friday rebound mainly
into the 70s. These are all running right around, to perhaps a few
degrees above, climo normal for this time of year.

.LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT
THU MAY 26 2016

The 500mb trough set up from the 4 corners region up through E
MT/W Dakotas will shift overhead by 00z Saturday. This feature
will slowly exit E of the CWA through the day Saturday. Will be
difficult to completely take out the mention of showers and
isolated thunderstorms, but have limited the TS mention to the
afternoon hours as the sfc low moves closer to our SE /still over
E NE/W IA/S MN. Ridging will push in Saturday night through early
Monday at the sfc and aloft. Precip is limited to mainly slight
chance or below through this time period.

A trough of low pressure will slowly build in from the W on Monday.
Out of this extended holiday weekend, Monday afternoon would be the
period with the best chance for a couple stronger storms to
develop as SW flow returns aloft. Temps will be flirting with the
80s for Sunday and Monday.

The next 500mb low over British Columbia this weekend will dive
across MT Tuesday morning and deepen across ND Tuesday
evening, keeping a trough over the Dakotas through at least
Thursday. Expect mainly chance pops Monday-Wednesday, and temps
cooling to near or even slightly below normal by midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU MAY 26 2016

VFR conditions are expected through Friday morning. MVFR cigs may
advect north into the region Friday afternoon and affect KATY, and
possibly KABR. Showers may develop overnight, but showers and
thunderstorms have greater chances starting Friday afternoon.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, May 26, 4:15 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT THU MAY 26 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT THU MAY 26 2016 /315 AM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSHOWERS ARE EXPECTED ACROSS CENTRAL SOUTH
DAKOTA THIS AFTERNOON...WITH ACTIVITY PUSHING EAST TOWARDS THE
JAMES VALLEY BY EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
FORECAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND.
THE SEVERE WEATHER THREAT IS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Local storm report, May 26, 2:57 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 S HAYTI               44.64N 97.20W
05/25/2016  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

            WIND GUSTS UP TO 50 MPH KNOCKED OVER A
            COUPLE TREES ONTO SOME POWER LINES

&&

RV
Local storm report, May 26, 2:59 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 S HAYTI               44.64N 97.20W
05/25/2016  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

            WIND GUSTS UP TO 50 MPH KNOCKED OVER A
            COUPLE TREES ONTO SOME POWER LINES

0650 PM     HAIL             4 E SAINT LAWRENCE      44.52N 98.87W
05/25/2016  E1.50 INCH       HAND               SD   EMERGENCY MNGR

            ALONG HIGHWAY 14.

0641 PM     HAIL             MILLER                  44.52N 98.99W
05/25/2016  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

0625 PM     HAIL             1 N MILLER DALE COLONY  44.41N 99.11W
05/25/2016  E1.00 INCH       HAND               SD   EMERGENCY MNGR

            30-40 MPH WIND GUSTS ESTIMATED AS WELL.

0615 PM     HAIL             4 WSW MILLER DALE COLON 44.39N 99.20W
05/25/2016  M1.75 INCH       HAND               SD   EMERGENCY MNGR

0605 PM     HAIL             9 N STEPHAN             44.38N 99.44W
05/25/2016  E2.75 INCH       HYDE               SD   EMERGENCY MNGR

0544 PM     HAIL             11 SSW HOLABIRD         44.38N 99.67W
05/25/2016  M2.75 INCH       HUGHES             SD   EMERGENCY MNGR

            SEVERAL VEHICLES WITH BROKEN WINDSHIELDS.

0510 PM     HAIL             3 N PIERRE              44.41N 100.32W
05/25/2016  E1.75 INCH       HUGHES             SD   EMERGENCY MNGR

0500 PM     TSTM WND GST     3 NNW FORT PIERRE       44.40N 100.41W
05/25/2016  E60 MPH          STANLEY            SD   PUBLIC

            60 MPH WIND AND NICKEL SIZE HAIL

0500 PM     HAIL             8 SW ROSSEAU            44.24N 100.21W
05/25/2016  E1.00 INCH       STANLEY            SD   PUBLIC

0412 PM     HAIL             2 ENE CAPA              44.12N 100.94W
05/25/2016  E1.00 INCH       JONES              SD   PUBLIC

0406 PM     HAIL             7 E BUNKER              44.24N 100.97W
05/25/2016  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

NWS ABERDEEN SD
Local storm report, May 26, 3:19 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     HIGHMORE                44.52N 99.44W
05/22/2016                   HYDE               SD   EMERGENCY MNGR

            DELAYED REPORT: SIGNIFICANT DAMAGE TO THE
            FOOTBALL FIELD CROWS NEST AND BLEACHERS. 40'
            PINE TREES UPROOTED. LARGE TREE SNAPPED AT
            BASE. DESTRUCTION OF A LIQUID FERTILIZER
            PUMP SHED CAUSING DAMAGE TO PIPES AND
            CREATING A 5000+ GALLON CHEMICAL SPILL.

&&

KS
Special weather statement, May 26, 7:50 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT THU MAY 26 2016

SDZ036-037-270145-
HAND SD-HYDE SD-
750 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HYDE AND WEST
CENTRAL HAND COUNTIES UNTIL 845 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HIGHMORE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHMORE AND REE HEIGHTS.

LAT...LON 4437 9942 4452 9955 4468 9932 4445 9912
TIME...MOT...LOC 0050Z 237DEG 10KT 4449 9941

WISE
Special weather statement, May 26, 7:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 PM CDT THU MAY 26 2016

SDZ006-010-017-018-270145-
SPINK SD-FAULK SD-EDMUNDS SD-BROWN SD-
756 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK...NORTHEASTERN
FAULK...SOUTHEASTERN EDMUNDS AND SOUTHWESTERN BROWN COUNTIES UNTIL
845 PM CDT...

AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHELSEA...OR 16 MILES NORTHEAST OF FAULKTON...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARNER...NORTHVILLE...CRESBARD...CHELSEA...DEVOE...MINA...NORTH SCATTERWOOD
LAKE...MINA LAKE REC AREA...SOUTH SCATTERWOOD LAKE AND MANSFIELD.

LAT...LON 4526 9839 4502 9879 4517 9902 4549 9871
TIME...MOT...LOC 0056Z 222DEG 27KT 4516 9883

WISE
Local storm report, May 26, 8:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 S HIGHMORE            44.47N 99.44W
05/26/2016  E0.88 INCH       HYDE               SD   PUBLIC

            HAIL LASTED 10 MINUTES. NO APPARENT DAMAGE.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:50 PM CDTSpecial Weather StatementABRHyde55 min
May 26, 7:56 PM CDTSpecial Weather StatementABRFaulk49 min
May 26, 8:25 PM CDTSpecial Weather StatementABRSpink35 min
May 26, 8:31 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Spink19 min
May 26, 8:35 PM CDTSpecial Weather StatementABRFaulk40 min
May 26, 8:41 PM CDTSevere Thunderstorm WarningABRFaulk, Hand15 min
May 26, 8:55 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde, Lyman10 min
May 26, 8:59 PM CDTSpecial Weather StatementABRSpink46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.